"Mothers around the country now think they are playing Russian Roulette with their kids," says psychiatrist Edward Hallowell, author of three popular books on ADHD, including Delivered From Distraction.
The recommendation was made on a close (8 to 7) vote, because of concerns that these drugs may have dangerous effects on the heart. An estimated 2.5 million children and 1.5 million adults currently take these stimulants, which include the popular brands Adderall, Concerta and Metadate.
Oddly enough, the panel wasn't meant to consider the issue of drug labeling. Instead, it was exploring whether some rare but frightening instances of sudden death occurring in people taking these drugs warranted further study. There have been 25 such cases reported to the FDA in recent years, though it's uncertain that the drugs caused the deaths. In addition, the panel looked at preliminary data suggesting an increased risk of arrhythmias and strokes associated with these medications. "The main purpose of the meeting was to look at study design to review this," explained Dr. Thomas Laughren, director of the FDA's division of psychiatry products.
But the meeting took an unexpected turn when cardiologist Steven Nissen of the Cleveland Clinic made a motion for a black box warning. Dr. Nissen, who was among the early warners on the risks of the now-withdrawn arthritis drug Vioxx, was concerned that the 25 cases might be just the tip of an iceberg. "There's no mandatory reporting of these cases," he says. He notes that the stimulants in question are known to raise blood pressure and heart rate. "Raising blood pressure of a child or adult continuously over many years worries me," Nissen told TIME. "There is a linear relationship between increased blood pressure and adverse cardiovascular events." Nissen further notes that two stimulants that are related to the Ritalin class of drugsephedra and phenylpropanolamine (PPA)—have been banned from the market because of cardiovascular risks.
The panel's recommendation also reflects a general concern among some members of the medical community that use of ADHD drugs has spun out of control in the U.S. "No where else in the world are 10% of 10 year-old boys diagnosed and treated for ADD," says FDA panel advisor Curt Furberg, a professor of public health at Wake Forest University, who voted in favor of the warning. "I don't argue that there are some kids who need that treatment, but it's probably overused." Doctors Furberg and Nissen are also concerned about the rising number of adults on these drugs. About 10% are over 50, a group that has a higher rate of cardiovascular problems to begin with. Says Dr. Nissen: "I want the physicians' hands to tremble a bit when they write a prescription for these drugs."
FDA clearly wasn't expecting such a bomb to go off in a routine meeting, but now the agency must deal with the fallout. A black box warning is unlikely. "We don't feel the risk is well enough established," said Dr. Laughren. But studies of the cardiovascular effects of these drugs are likely to get underway, and, given how many Americans are already taking them, they are probably long overdue. The FDA will also weigh a unanimous recommendation by the panel to make potential risks to the heart more apparent in the patient guides given out by pharmacies. That topic will doubtless come up for discussion next month when a pediatric advisary panel meets to discuss ADHD drugs.
In the meantime, doctors who prescribe these drugs are left to contend with jittery patients and their parents. "Are we now supposed to do regular EKG's on every kid on Ritalin?" asks Dr. Gabrielle Carlson, a child psychiatrist at Stony Brook University School of Medicine. "What on earth is the poor consumer to do?"
She and other psychiatrists point out that unlike Vioxx, Ritalin is a drug with a 50 year history. Says Dr. Hallowell, "I have never had a patient suffer a lethal side effect nor anything close to it. I have had to discontinue the medication, perhaps once out of every 10 times I prescribe it, due to side effects," which include weight loss, insomnia, tics and twitches, and personality changes. "These meds are far from perfect," says Hallowell, "but they are the best medication option we have and are very safe when used correctly."
Those who disagree and want a strong warning may not get their black box, but they've accomplished their goal of alerting patients to possible risks. Last week's flurry of headlines took care of that